Dextromethorphan is a medicine that helps stop coughing. It is considered a cough suppressant. Dextromethorphan overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
DXM overdose; Robo overdose; Orange crush overdose; Red devils overdose; Triple C's overdose
Dextromethorphan is found in many over-the-counter cough and cold medicines, including:
- Robitussin DM
- Triaminic DM
- Rondec DM
- Benylin DM
- St. Joseph Cough Suppressant
- Alka-Seltzer Plus Cold and Cough
- Tylenol Cold
- Dimetapp DM
The drug is also abused and sold on the streets under the names:
- Orange crush
- Triple C's
- Red Devils
Note: This list may not be all-inclusive.
- Breathing problems
- Bluish-colored fingernails and lips
- Blurred vision
- Blood pressure -- high or low
- Hyperthermia (raised body temperature)
- Muscle spasticity (twitches)
- Rapid heart beat
- Spasms of the stomach and intestines
This can be a serious overdose. Seek immediate medical help.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the patient
Poison Control, or a local emergency number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to expect at the emergency room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Tests may be done to check the patient's heart function. Symptoms will be treated as appropriate.
The patient may receive:
- Activated charcoal
- Breathing support (oxygen and possibly a breathing tube)
- Fluids through a vein (by IV)
- Narcotic antagonist (a medicine to reverse the effect of the painkiller)
- Tube through mouth into the stomach to empty the stomach (gastric lavage)
This medication is safe, if you take it as directed. Unfortunately, many teenagers take extremely high amounts of this medication to "feel good" and to have hallucinations. Like other drugs of abuse, this can be dangerous. Over-the-counter cough medicines that contain dextromethorphan often contain other medicines that can be also dangerous in the event of an overdose.
Although most people abusing dextromethorphan will need no treatment, some people will. Their survival is based on how quickly they receive help at a hospital.
The U.S. Food and Drug Administration (FDA) has linked the deaths of several teenagers to dextromethorphan abuse.
U.S. Food and Drug Administration. FDA Warns Against Abuse of Dextromethorphan (DXM). Rockville, MD: National Press Office; May 20, 2005. Talk Paper T05-23.
Chyka PA, Erdman AR, Manoguerra AS, et al. Dextromethorphan poisoning: An evidence-based consensus guideline for out-of-hospital management. Clin Toxicol. 2007;45(6):662-677.
Last reviewed 2/2/2012 by Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
- The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition.
- A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions.
- Call 911 for all medical emergencies.
- Links to other sites are provided for information only -- they do not constitute endorsements of those other sites.